Zyban and thyroid meds

I've just started on zyban / bupropion / wellbutrin for my bipolar disorder and so far it's going really well. However, I'm getting hot flushes and tachycardia which I would normally associate with being overdosed on thyroid meds. My last thyroid panel was good although several members commented that I could probably do with an increase in T3.

The question is this: if zyban increases metabolism (which I believe happens to some people), and if it's giving me hyper symptoms, then should I decrease my T3 or T4? Stopping the zyban is not an option as I feel more human than I have in years.

Has anybody else had experience of taking the two / three meds together?

6 Replies

  • It is always recommended to leave some hours between levothyroxine and other medications - sometimes 4 hours for some. In the meantime this may be helpful:


  • hose, if you adjust T3 you'll feel effects within 2-3 days as opposed to 7-10 days if you adjust T4.

    No known interactions according to drugs.com/drug-interactions...

  • It's not an interaction I'm worried about, it's more that since zyban has a stimulant effect (and thus increases metabolism and heart rate) do I need to decrease either of my thyroid meds to compensate for the 'hyper' side effects of heat intolerance and tachycardia?

  • hose, yes, you do, for now at least. T3 reduction will take effect faster than T4 reduction.

  • It's interesting that they are doing studies using T3 to treat bipolar. Maybe you can look at the research. Another interesting idea from a chiropractor is that people who have Parkinson's and those who are bipolar often have lost the curvature in the back of the neck which is vital for the brain. I think he talks about it in this video if you care to skim through it. Sorry, I don't know about your actual question.

  • Update: I decided to try taking the T3 at bedtime and the hot flushes have gone. Hurrah! etc. Of course, it may be that I'm having hot flushes in my sleep but the amitriptyline knocks me out enough not to notice 😀

You may also like...